Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 2, 2016, 5:31 PM MDT for 4 counties in Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 5:31 PM MDT (23:31 UTC)
- Expired
- Oct 2, 2016, 6:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668 WUUS55 KPIH 022331 SVRPIH IDC011-019-051-065-030015- /O.NEW.KPIH.SV.W.0042.161002T2331Z-161003T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 531 PM MDT SUN OCT 2 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO... EAST CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO... CENTRAL MADISON COUNTY IN SOUTHEASTERN IDAHO... SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 615 PM MDT * AT 530 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BONE...OR 15 MILES SOUTHEAST OF GOSHEN...AND MOVING NORTH AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... REXBURG...RIGBY...LORENZO...RIRIE RESERVOIR...AMMON...IONA...UCON...RIRIE... ARCHER...BONE...TRAIL CREEK CAMPGROUND...HEISE AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4306 11162 4310 11195 4383 11195 4382 11152 TIME...MOT...LOC 2330Z 182DEG 41KT 4323 11180 $$ JAH
2 follow-up statements
829 WWUS55 KPIH 022357 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 557 PM MDT SUN OCT 2 2016 IDC011-019-051-065-030015- /O.CON.KPIH.SV.W.0042.000000T0000Z-161003T0015Z/ BONNEVILLE ID-BINGHAM ID-MADISON ID-JEFFERSON ID- 557 PM MDT SUN OCT 2 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR NORTH CENTRAL BONNEVILLE...NORTHEASTERN BINGHAM...CENTRAL MADISON AND SOUTHEASTERN JEFFERSON COUNTIES... AT 555 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER RIRIE RESERVOIR...MOVING NORTH AT 45 MPH. LOCATIONS IMPACTED INCLUDE... REXBURG...RIGBY...RIRIE RESERVOIR...LORENZO...IONA...RIRIE...ARCHER...HEISE AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM IS MOVING TOWARD THE HENRY'S CREEK BURN SCAR AND MAY PRODUCE FLASH FLOODING AND DEBRIS FLOWS. && LAT...LON 4333 11158 4337 11193 4383 11195 4382 11152 TIME...MOT...LOC 2355Z 182DEG 41KT 4352 11179 $$ JAH
241
WWUS55 KPIH 030015
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
615 PM MDT SUN OCT 2 2016
IDC011-019-051-065-030024-
/O.EXP.KPIH.SV.W.0042.000000T0000Z-161003T0015Z/
BONNEVILLE ID-BINGHAM ID-MADISON ID-JEFFERSON ID-
615 PM MDT SUN OCT 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BONNEVILLE...
NORTHEASTERN BINGHAM...CENTRAL MADISON AND SOUTHEASTERN JEFFERSON
COUNTIES WILL EXPIRE AT 615 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM AS IT LIFTS
NORTH TOWARD ARCHER.
LAT...LON 4333 11158 4337 11193 4383 11195 4382 11152
TIME...MOT...LOC 0006Z 182DEG 41KT 4352 11179
$$
HUSTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 1:15 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Oct 2, 1:15 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 115 PM MDT SUN OCT 2 2016 .SHORT TERM...Tonight through Tuesday. A warm front moved north through the area this morning. This spawned few strong storms. Much of southeast Idaho has been in the warm sector ahead of a powerful cold front which will arrive this evening. Showers and thunderstorms will develop ahead of the front in the afternoon instability. The WRF appears to have the best handle on the situation given how convection appears to be developing on satellite so far. It is also a compromise between the NAM which has less convection tonight and the GFS which has is more widespread. Expect the cold front to move through the region during the evening hours with strong to marginally severe thunderstorms possible along and ahead of the front. Then expect a break in the precipitation overnight as we await the arrival of the associated low pressure area. The low will arrive by early Monday morning. This will pour much colder air into the region along with windy conditions. Most of the precipitation with this system will fall across the higher elevations above 7000 feet and across the central Idaho mountains. Elevations above 7000 feet will see several inches of snow and a winter weather advisory is in effect. In the valleys, including the Snake Plain and Magic Valley, we will see a few rain showers along with very windy conditions and much cooler temperatures. A wind advisory is in effect for these areas where sustained winds of 25 to 30 mph are likely along with gusts to around 45 mph. This storm should exit the area Monday night. We will spend most of Tuesday awaiting the next system with some precipitation moving into the area late in the afternoon. Valle .LONG TERM...Tuesday night through next Sunday. Influence of departing upper low will still be felt Tuesday night, mainly over the Eastern Highlands. Snow levels will remain around 6000 to 7000 ft. GFS and ECMWF drop a little more energy in the broadened upper trough over the Northern Rockies, and will likely keep chance to likely PoPs for the area at least until Friday. Aside from increasing PoPs slightly for the latter part of the week, very little changes to the forecast. Hinsberger && .AVIATION...On-going convection will likely linger into the evening hours as we remain in the warm sector of this early fall storm. Anticipate surface winds to eventually sharply increase as we become better mixed in the low-levels. Convection could approach severe with large hail and strong outflow winds, but lacking certainty on timing and location of development this afternoon. Thus just keeping VCTS mention. Cold front is expected to pass through early evening from west to east and should see abrupt wind shifts as it passes. The frontal passage may offer a brief hold on showers, but still no solid signal of that is provided among the models. Outside of showers, expect conditions to remain VFR, except for KSUN, where ceilings may drop to MVFR early tomorrow morning. Low-level wind shear potential is possible overnight if we de-couple as 2k ft winds will be around 40 to 50 kts. Hinsberger && .PIH Watches/Warnings/Advisories... Wind Advisory from noon to 9 PM MDT Monday for IDZ017-020>022. Winter Weather Advisory from 6 AM Monday to midnight MDT Monday night for IDZ018-019-023-025-031-032. &&
In the hours before
Special weather statement, Oct 2, 4:15 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 415 PM MDT SUN OCT 2 2016 IDZ019-020-022300- UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID- 415 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM OVER LEWISVILLE MOVING NORTHEAST TOWARD EGIN THROUGH 500 PM MDT... AT 413 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LEWISVILLE...MOVING NORTHEAST AT 30 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES NORTHEAST TOWARD EGIN THROUGH 500 PM MDT. LOCATIONS IMPACTED INCLUDE... REXBURG...RIGBY...LORENZO...SUGAR CITY...MENAN...LEWISVILLE... PARKER...ST ANTHONY...EGIN...PLANO... SAINT ANTHONY SAND DUNES AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4362 11197 4366 11211 4414 11193 4403 11159 TIME...MOT...LOC 2213Z 205DEG 24KT 4373 11200 HUSTON
Special weather statement, Oct 2, 4:20 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 420 PM MDT SUN OCT 2 2016 IDZ022-022315- SOUTH CENTRAL HIGHLANDS ID- 420 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM NEAR JUNIPER LIFTING NORTHEAST ACROSS RURAL ONEIDA COUNTY THROUGH 515 PM MDT... AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JUNIPER...MOVING NORTHEAST AT 30 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT LIFTS NORTHEAST ACROSS RURAL ONEIDA COUNTY THROUGH 515 PM MDT. LOCATIONS IMPACTED INCLUDE... HOLBROOK AND ROY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4252 11279 4239 11242 4200 11282 4200 11303 TIME...MOT...LOC 2218Z 208DEG 27KT 4204 11289 HUSTON
Special weather statement, Oct 2, 4:30 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 430 PM MDT SUN OCT 2 2016 IDZ020-021-022315- LOWER SNAKE RIVER PLAIN ID-UPPER SNAKE RIVER PLAIN ID- 430 PM MDT SUN OCT 2 2016 ...STRONG THUNDERSTORM OVER SHELLEY MOVING NORTH THROUGH IDAHO FALLS AROUND 500 PM MDT... AT 428 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SHELLEY...MOVING NORTH AT 35 MPH. BRIEF HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES THROUGH IDAHO FALLS AROUND 500 PM MDT. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...RIGBY...GOSHEN...LORENZO...AMMON...SHELLEY...IONA... UCON...MENAN...ROBERTS...FIRTH...LEWISVILLE...ARCHER...BASALT... OSGOOD AND THORNTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4324 11213 4326 11230 4385 11217 4375 11174 TIME...MOT...LOC 2228Z 197DEG 29KT 4338 11216 HUSTON
Local storm report, Oct 2, 4:34 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
434 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL SHELLEY 43.38N 112.12W
10/02/2016 M0.25 INCH BINGHAM ID PUBLIC
&&
MHLocal storm report, Oct 2, 5:04 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
504 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL ROBERTS 43.72N 112.13W
10/02/2016 E0.88 INCH JEFFERSON ID PUBLIC
&&
MHLocal storm report, Oct 2, 5:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
515 PM MDT SUN OCT 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM FUNNEL CLOUD ROBERTS 43.72N 112.13W
10/02/2016 JEFFERSON ID TRAINED SPOTTER
&&
JMESSICKThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:13 AM MDT | Wind Advisory | PIH | 42 hr | |
| Oct 2, 2:27 AM MDT | Winter Weather Advisory | PIH | 42 hr | |
| Oct 2, 5:44 AM MDT | Special Weather Statement | PIH | Bonneville, Teton | 61 min |
| Oct 2, 8:45 AM MDT | Severe Thunderstorm Warning | PIH | Fremont | 45 min |
| Oct 2, 9:07 AM MDT | Special Weather Statement | PIH | Butte | 38 min |
| Oct 2, 1:11 PM MDT | Special Weather Statement | PIH | Teton | 34 min |
| Oct 2, 3:21 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont | 54 min |
| Oct 2, 3:33 PM MDT | Special Weather Statement | PIH | Bonneville, Teton | 57 min |
| Oct 2, 3:38 PM MDT | Special Weather Statement | PIH | Bingham | 52 min |
| Oct 2, 3:40 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Fremont, Jefferson | 50 min |
| Oct 2, 4:01 PM MDT | Special Weather Statement | PIH | Franklin | 44 min |
| Oct 2, 4:12 PM MDT | Special Weather Statement | PIH | Fremont | 48 min |
| Oct 2, 4:15 PM MDT | Special Weather Statement | PIH | Madison | 45 min |
| Oct 2, 4:20 PM MDT | Special Weather Statement | PIH | Oneida | 55 min |
| Oct 2, 4:30 PM MDT | Special Weather Statement | PIH | Bonneville | 45 min |
| Oct 2, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Oneida, Power | 38 min |
| Oct 2, 4:39 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 51 min |
| Oct 2, 5:11 PM MDT | Tornado Warning | PIH | Clark, Fremont, Jefferson, Madison | 49 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.